High Wind, Cheyenne County
- When
- February 17, 9:00 AM MST to 4:00 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Strong west winds developed during the morning hours and continued through much of the afternoon. Wind gusts of 50-55 mph were common across Cheyenne, Kit Carson and Yuma counties in eastern Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong west winds developed during the morning hours and continued through much of the afternoon. Wind gusts of 50-55 mph were common across Cheyenne, Kit Carson and Yuma counties in eastern Colorado. A peak wind gust of 58 mph was reported by a mesonet station NE of the town of Kit Carson in Cheyenne county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 17, 5:12 AM MST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
512 AM MST TUE FEB 17 2009
.SYNOPSIS...
256 AM MST TUE FEB 17 2009
ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATED LARGE
MID/UPPER TROUGH/CLOSED H5 LOW SITUATED OVER THE WESTERN HALF OF
THE CONUS. HUDSON BAY VORTEX CONTINUES TO SPIN WITH RESULTANT
TROUGHING OVER THE NORTHEAST. MID/UPPER RIDGE AXIS CURRENTLY
STRETCHES ACROSS THE SOUTHERN AND CENTRAL PLAINS STATES. AT THE
SURFACE...A WEAK TROUGH AXIS BISECTS THE CWA FROM NORTH TO SOUTH
ALONG A LINE FROM KIML TO KTQK WITH DRIER AIR RESIDING TO THE WEST
OF THE TROUGH AXIS.
FOLTZ
&&
.DISCUSSION...
256 AM MST TUE FEB 17 2009
PRIMARY FORECAST CONCERN WILL BE FIRE WEATHER CONDITIONS TODAY
FOLLOWED BY FROPA AND ASSOCIATED SLIM PRECIP CHANCES TONIGHT INTO
WEDNESDAY.
DRY AIR WILL CONTINUE TO ADVECT INTO THE SOUTHWEST HALF OF THE CWA
TODAY. HAVE EXPANDED THE RFW ONE TIER OF COUNTIES TO THE NORTH...THOUGH
GRAHAM COUNTY WAS NOT INCLUDED...AS IT APPEARS CRITERIA WILL BE MET FROM
FLAGLER THROUGH HOXIE AND TO THE SOUTH. ALSO BUMPED UP WINDS
ACROSS THE SOUTHERN HALF OF THE CWA. SHOULD SEE MAX TEMPS EASILY
REACH THE LOW TO MID 60S ALONG AND SOUTH OF INTERSTATE 70 WITH MID
TO UPPER 50S OVER THE NORTHERN ZONES WHERE FROPA WILL OCCUR BY
LATE AFTERNOON.
NOT VERY ENTHUSED ABOUT MOISTURE CHANCES WITH THIS EVENINGS
FROPA. NAM/GFS/EC 295-300K ISENTROPIC SURFACES SHOW LIMITED
MOISTURE TRANSPORT INTO THE REGION. STRONGEST ISENTROPIC ASCENT
WILL BE CONFINED TO THE NORTHERN ZONES SO MAINTAINED LOW SLIGHT
CHANCE POPS HERE AND PULLED POPS BACK TO SILENT ELSEWHERE. BEST
FORCING FOR ASCENT REMAINS CONFINED TO THE NORTHWEST PORTION OF
THE CWA DURING THE DAY ON WEDNESDAY. CONSIDERED MENTION OF
FLURRIES/SPRINKLES FOR THE DAY ON WEDNESDAY OVER THE REMAINDER OF
THE CWA BUT BUFKIT POINT SOUNDINGS INDICATE DRY NEAR SURFACE LAYER
SO OPTED TO LEAVE OUT.
GRADUAL WARMING TREND BEGINS THURSDAY AS MID/UPPER RIDGE OVER THE
DESERT SOUTHWEST BEGINS TO EXPAND TO THE NORTHEAST. LARGE
MID/UPPER TROUGH WILL CONTINUE TO BE SITUATED OVER THE GREAT LAKES
REGION PUTTING THE CENTRAL HIGH PLAINS IN DEEP NORTHWESTERLY FLOW.
GFS/EC IN GOOD AGREEMENT WITH A SHORTWAVE TROUGH DROPPING INTO THE
UPPER MIDWEST BY FRIDAY EVENING TRAILING A FRONT ACROSS THE CWA
BUT STRONGEST FORCING FOR ASCENT APPEARS TO REMAIN WELL EAST OF
THE AREA SO MAINTAINING DRY FORECAST. RIDGING QUICKLY BUILDS
BACK IN ON SATURDAY RESULTING IN CONTINUATION OF WARMER THAN CLIMO
MAX TEMPS. NO CHANGES MADE BEYOND SATURDAY NIGHT.
FOLTZ
&&
.AVIATION...
512 AM MST TUE FEB 17 2009
VFR IS ANTICIPATED THROUGH THE 24 HOUR TAF PERIOD. WEST-SOUTHWEST
WINDS WILL VEER TO THE NORTHWEST LATE IN THE PERIOD. DEEP VERTICAL
MIXING MAY RESULT IN HIGHER WIND SPEEDS OF 30-40 KNOTS, ESPECIALLY AT
KGLD. A FEW SPRINKLES/FLURRIES MAY DEVELOP IN STEEP LOW/MID LVL
LAPSE RATE REGIME THROUGH EARLY EVENING, HOWEVER CIGS ARE EXPECTED
TO REMAIN VFR.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM
MST /6 PM CST/ THIS AFTERNOON FOR KSZ013>015-027>029-041-
042.
NE...NONE.
CO...RED FLAG WARNING FROM 10 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR COZ253-254.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 319 AM MST TUE FEB 17 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 319 AM MST TUE FEB 17 2009 /419 AM CST TUE FEB 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 10AM MST (11AM CST) TO 5PM MST (6PM CST) FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM FLAGLER COLORADO TO HOXIE KANSAS. WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL COMBINE WITH RELATIVE HUMIDITY VALUES BELOW 20 PERCENT TO CREATE CRITICAL FIRE WEATHER CONDITIONS. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154001.